New York, 2021

Hail in New York, July 2, 2021

July 2, 2021 · NWS BGM · 2 events in 1 county or zone

A shortwave moved through Central New York, triggering scattered thunderstorms. One storm became severe and produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A shortwave moved through Central New York, triggering scattered thunderstorms. One storm became severe and produced 1 inch hail. That same storm produced accumulating, small hail with accumulations of around 2 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 2:21 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 2, 2:21 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Fri Jul 2 2021

.SYNOPSIS...
Upper level disturbance will bring cool weather through tomorrow
with heavy showers and a few thunderstorms. Ridging builds in on
Sunday with warmer and mainly dry conditions expected into
Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
300 PM update...

Upper level low pressure system is producing scattered heavy
showers and a few thunderstorms this afternoon. Showers and
storms have been slow moving with weak flow aloft, this has
allowed some areas to pick up 2 to 3 inches of rain already
today with minor flooding in a few spots.

Water vapor imagery shows the upper low currently in western PA
and this feature will move eastward and will be centered over
New England by Saturday night.

There have been a few breaks in the clouds this afternoon. This
has created enough instability with the cold air aloft to
produce a few thunderstorms that have had some small hail, with
freezing levels down to only 10K feet. However, the main threat
for today remains the heavy rainfall in slow moving storms.

Will have to continue to watch for minor isolated flooding
through this evening, especially in areas that have already seen
those higher rainfall totals today. With the loss of heating
this evening, we should see shower and storm activity diminish
with more isolated showers into the overnight hours. Overall,
the flash flood threat is low, but with the slow movement of
these cells, it can't be ruled out.

Tomorrow, there should be less instability with more cloud cover
likely. Showers will again be more common in the afternoon just
like today. High temperatures will be around 70 Saturday with
low temperatures falling into the mid and upper 50s tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
320 PM update...

Mostly sunny skies are expected for Sunday. Chances for showers and
thunderstorms remain low. While still under the influences of the
upper level low, combined with daytime heating, there could be some
thunderstorm activity in the afternoon and early evening hours. The
best chances for thunderstorms will be in the Poconos and Catskills.
Any rain shower and thunderstorm activity should conclude by sunset,
which will be favorable for any holiday celebrations scheduled then.
Sunday will be a pleasant day for most with shower chances limited
and temperatures in the 70s. A cool night is in store as nighttime
temps drop into the 50s.

With weak high pressure over the area, rain chances will be limited
during the day on Monday. Chances for rain showers and isolated
thunderstorms are a little better Monday night with as a weak front
moves into the region. The best chances for rain showers will be in
parts of northern Susquehanna Region and areas northward. This is a
change from our previous forecast where all of CNY had a decent
chance at showers Monday night. There is some uncertainty as the GFS
shows widespread showers while the ECMWF keeps most of the region
fairly dry. Due to this uncertainty, mainly the National Blend of
Models (NBM) was used for PoPs late night Monday which resulted in
the forecast being closer to the ECMWF solution.

Monday will be warmer and more humid as highs will be in the 80s and
low 90s with dew points in the 60s as a ridge brings warmer air and
moisture to the region.  Forecasted temps were bumped up a couple of
degrees above guidance due to that ridge bringing warmer air into
the region. Lows on Monday will also be warm with 60s across most of
the area, but 70s are possible over the northern Finger Lakes
areas.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
320 PM update...

Not much has changed with the activity expected in the long term.
This period is full of chances for rain showers and thunderstorms.
The early part of the week will be warm with a cool down expected
mid-week.

Chances for showers and afternoon thunderstorms at better going into
Tuesday as the next system passes through. Warmer temps during the
day will again provide some support for convection in the afternoon
and evening hours. Daytime highs will be in the 80s and low 90s with
dew points in the 60s, leading to another warm, humid day. Overnight
lows will be comfortable as 50s are expected.

A trough begins to dig south across the Central US mid-week. With
the trough over the Great Lakes, it brings another round of showers
and thunderstorms to the area. A slight cooling trend is also
expected around mid-week, as highs on Wednesday will be in the upper
70s to mid 80s. This trough moves east through the end of the week
bringing additional rounds of showers and thunderstorms.
Temperatures should remain seasonal through the end of the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
An upper level disturbance will continue to bring showers and
thunderstorms and associated restrictions to the region through
this evening. Brief IFR conditions will be possible through this
afternoon in the heavier showers and storms. Overnight, low
ceilings and vsbys are possible through Saturday morning.
Ceilings and vsbys should begin to lift by mid morning. More
showers and thunderstorms are expected tomorrow as this upper
level system remains in the vicinity, but not enough confidence
to put in restrictions at any one terminal at this time.

Outlook...

Saturday afternoon through Saturday night... Restrictions
possible in scattered showers and storms.

Sunday and Monday...Mainly VFR.

Tuesday and Wednesday...Mainly VFR; but showers and
thunderstorms with brief restrictions will be possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...BTL/BJT
LONG TERM...BTL/BJT
AVIATION...MPK
Hazardous weather outlook, Jul 2, 1:36 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
236 PM EDT Fri Jul 2 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
236 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered showers and isolated thunderstorms this afternoon and
evening will produce pockets of heavy rainfall and localized flooding
could occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:22 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
222 PM EDT Fri Jul 2 2021

NYZ045-046-021845-
Otsego-Chenango-
222 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO AND EAST
CENTRAL CHENANGO COUNTIES...

At 221 PM EDT, a strong thunderstorm was located near Norwich, moving
east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Norwich, Gilbertsville, Mt Upton, Lathams Corners, Holmesville, South
New Berlin and Polkville.

LAT...LON 4243 7555 4252 7555 4259 7534 4240 7528
TIME...MOT...LOC 1821Z 264DEG 10KT 4248 7547

AJG
Special weather statement, Jul 2, 1:45 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT Fri Jul 2 2021

NYZ022-021915-
Steuben-
245 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEUBEN COUNTY...

At 245 PM EDT, a strong thunderstorm was located near Canisteo, or 7
miles southeast of Hornell, moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hornell, Canisteo, Howard, Avoca, Cameron, West Cameron, Kanona,
Cameron Mills, North Cameron and Buena Vista.

LAT...LON 4218 7766 4237 7765 4241 7737 4214 7731
TIME...MOT...LOC 1845Z 271DEG 9KT 4228 7754

AJG
Special weather statement, Jul 2, 2:23 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
323 PM EDT Fri Jul 2 2021

NYZ046-057-022000-
Otsego-Delaware-
323 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES...

At 323 PM EDT, a strong thunderstorm was located over West End, or
over Oneonta, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Oneonta, Davenport, Maryland, Kortright, Milford, Laurens, West End,
Elk Creek, Colliersville and East Meredith.

LAT...LON 4241 7517 4257 7518 4263 7480 4236 7478
TIME...MOT...LOC 1923Z 265DEG 13KT 4249 7507

AJG
Special weather statement, Jul 2, 2:43 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
343 PM EDT Fri Jul 2 2021

NYZ022-022015-
Steuben-
343 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN COUNTY...

At 343 PM EDT, a strong thunderstorm was located over Greenwood, or
14 miles east of Wellsville, moving south at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Troupsburg, Greenwood, Willeyville, Young Hickory and West Greenwood.

LAT...LON 4213 7775 4216 7774 4218 7759 4200 7753
      4200 7775
TIME...MOT...LOC 1943Z 355DEG 5KT 4210 7767

AJG

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Otsego

When
July 2, 2:51 PM EST
Where
Otsego County, 1.02 mi E of Cooperstown Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
42.500, -74.930

A strong thunderstorm produced nickel sized hail and about 2 inches of small hail accumulated on the ground.

Hail, Otsego

When
July 2, 3:02 PM EST
Where
Otsego County, Maryland
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -74.880

A strong thunderstorm produced 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968121, 968122.